zbMATH — the first resource for mathematics

Unsymmetric and symmetric meshless schemes for the unsteady convection-diffusion equation. (English) Zbl 1125.76053
Summary: We investigate the application of unsymmetric and symmetric meshless collocation techniques with radial basis functions for solving the unsteady convection-diffusion equation. We employ the method of lines approach to discretize the governing operator equation. The stability of both explicit and implicit time-stepping schemes are analyzed. Numerical results are presented for 1D and 2D problems to compare the performance of the unsymmetric and symmetric collocation techniques. We compare the performance of various globally supported radial basis functions such as multiquadric, inverse multiquadric, Gaussian, thin plate splines and quintics. Numerical studies suggest that symmetric collocation is only marginally better than the unsymmetric approach. Further, it appears that both collocation techniques require a very dense set of collocation points in order to achieve accurate results for high Péclet numbers.

76M25 Other numerical methods (fluid mechanics) (MSC2010)
76R99 Diffusion and convection
65M20 Method of lines for initial value and initial-boundary value problems involving PDEs
Full Text: DOI
[1] Roos, H.-G.; Stynes, M.; Tobiska, L., Numerical methods for singularly perturbed differential equations (convection-diffusion and flow problems), (1996), Springer-Verlag Berlin · Zbl 0844.65075
[2] Morton, K.W., Numerical solution of convection-diffusion equation, (1995), Chapman and Hall London · Zbl 0888.76058
[3] Ferziger, J.H.; Peric, M., Computational methods for fluid dynamics, (1999), Springer-Verlag Berlin · Zbl 0869.76003
[4] Zienkiewicz, O.C.; Taylor, R.L., Finite element method, Fluid dynamics, vol. 3, (2000), Elsevier Amsterdam · Zbl 0991.74004
[5] Kansa, E.J., Multiquadrics—a scattered data approximation scheme with applications to computation fluid dynamics: I. surface approximations and partial derivatives estimates, Comput. math. appl., 19, 8/9, 127-145, (1990) · Zbl 0692.76003
[6] Kansa, E.J., Multiquadrics—a scattered data approximation scheme with applications to computation fluid dynamics: II. solution to parabolic, hyperbolic and elliptic partial differential equations, Comput. math. appl., 19, 8/9, 147-161, (1990) · Zbl 0850.76048
[7] Fornberg, B.; Wright, G.; Larsson, E., Some observations regarding interpolants in the limit of flat radial basis functions, Comput. math. appl., 1, 37-55, (2004) · Zbl 1048.41017
[8] Kansa, E.J.; Hon, Y.C., Circumventing the ill-conditioning problem with multiquadric radial basis functions, Comput. math. appl., 39, 123-137, (2000) · Zbl 0955.65086
[9] Wendland, H., Piecewise polynomial, positive definite and compactly supported radial functions of minimal degree, Adv. comput. math., 4, 389-396, (1995) · Zbl 0838.41014
[10] Wu, Z., Compactly supported positive definite radial functions, Adv. comput. math., 4, 283-292, (1995) · Zbl 0837.41016
[11] Buhmann, M.D., A new class of radial basis functions with compact support, Math. comput., 70, 233, 307-318, (2000) · Zbl 0956.41002
[12] Wong, S.M.; Hon, Y.C.; Golberg, M.A., Compactly supported radial basis functions for shallow water equations, Appl. math. comput., 127, 79-101, (2002) · Zbl 1126.76352
[13] Schaback, R., Error estimates and condition numbers for radial basis interpolation, Adv. comput. math., 3, 251-264, (1995) · Zbl 0861.65007
[14] Hon, Y.C.; Schaback, R., On unsymmetric collocation by radial basis functions, Appl. math. comput., 119, 177-186, (2001) · Zbl 1026.65107
[15] Fasshauer, G.E., Solving partial differential equations by collocation with radial basis functions, (), 1-8
[16] Z. Wu, Solving PDE with radial basis function and the error estimation, in: Z. Chen, Y. Li, C.A. Micchelli, Y. Xu (Eds.), Advances in Computational Mathematics, Lecture Notes on Pure and Applied Mathematics, vol. 202, Guang Zhou, 1998.
[17] Wu, Z., Hermite-Birkhoff interpolation of scattered data by radial basis functions, J. approx. theory, 8, 2, 1-11, (1992) · Zbl 0757.41009
[18] Franke, C.; Schaback, R., Convergence order estimates of meshless collocation methods using radial basis functions, Adv. comput. math., 8, 4, 381-399, (1998) · Zbl 0909.65088
[19] Gingold, R.A.; Moraghan, J.J., Smooth particle hydrodynamics: theory and application to non-spherical stars, Month. notices roy. astron. soc., 181, 375-389, (1997) · Zbl 0421.76032
[20] Moraghan, J.J., Why particle methods work, SIAM J. sci. statist. comput., 3, 422-433, (1982) · Zbl 0498.76010
[21] Moraghan, J.J., An introduction to SPH, Comput. phys. comm., 48, 89-96, (1988) · Zbl 0673.76089
[22] Nayroles, B.; Touzat, G.; Villon, P., Generalizing the FEM: diffuse approximation and diffuse elements, Comput. mech., 10, 307-318, (1992) · Zbl 0764.65068
[23] Belytschko, T.; Lu, Y.; Gu, L., Element free Galerkin methods, Internat. J. numer. methods engrg., 37, 229-256, (1994) · Zbl 0796.73077
[24] Lu, Y.; Belytschko, T.; Gu, L., A new implementation of the element free Galerkin method, Comput. methods appl. mech. engrg., 113, 397-414, (1994) · Zbl 0847.73064
[25] Liu, W.K.; Jun, S.; Belytschko, T., Reproducing kernel particle methods, Internat. J. numer. methods fluids, 20, 1081-1106, (1995) · Zbl 0881.76072
[26] Boztosun, I.; Charafi, A., RBF-based meshless schemes for advection-diffusion problems, Adv. bound. elem. tech. II, 573-581, (2001)
[27] Power, H.; Barraco, V., A comparison analysis between unsymmetric and symmetric radial basis function collocation methods for the numerical solution of partial differential equations, Comput. math. appl., 43, 551-583, (2002) · Zbl 0999.65135
[28] Li, J.; Chen, C.S., Some observations on unsymmetric radial basis function collocation methods for convection-diffusion problems, Internat. J numer. methods engrg., 57, 8, 1085-1094, (2003) · Zbl 1062.65504
[29] Zerroukat, M.; Djidjeli, K.; Charafi, A., Explicit and implicit meshless methods for linear advection-diffusion type partial differential equations, Internat. J. numer. methods engrg., 48, 19-35, (2000) · Zbl 0968.65053
[30] Boztosun, I.; Charafi, A.; Zerroukat, M.; Djidjeli, K., Thin-plate spline radial basis function scheme for advection-diffusion problems, Elect. J. bound. elem. BETEQ, 2, 267-282, (2002)
[31] Boztosun, I.; Charafi, A., An analysis of the linear advection-diffusion equation using mesh-free and mesh-dependent methods, Eng. anal. bound. elem., 26, 889-895, (2002) · Zbl 1038.76030
[32] G.E. Fasshauer, Meshfree methods in: M. Rieth, W. Schommers (Eds.), Handbook of Theoretical and Computational Nanotechnology, American Scientific publishers, to appear.
[33] Micchelli, C.A., Interpolation of scattered data: distance matrices and conditionally positive definite functions, Constr. approx., 2, 11-22, (1986) · Zbl 0625.41005
[34] Franke, R., Scattered data interpolation: tests of some methods, Math. comput., 38, 181-200, (1982) · Zbl 0476.65005
[35] Hardy, R.L., Theory and application of the multiquadric-biharmonic method, Comput. math. appl., 19, 163-208, (1990) · Zbl 0692.65003
[36] Carlson, R.E.; Foley, T.A., The parameter R2 in multiquadric interpolation, Comput. math. appl., 21, 29-42, (1991) · Zbl 0725.65009
[37] Rippa, S., An algorithm for selecting a good value for the parameter c in radial basis function interpolation, Adv. comput. math., 11, 193-210, (1999) · Zbl 0943.65017
[38] Kansa, E.J.; Carlson, R.E., Improved accuracy of multiquadric interpolation using variable shape parameters, Comput. math. appl., 24, 12, 99-120, (1992) · Zbl 0765.65008
[39] Hardy, R.L., Multiquadric equations of topography and other irregular surfaces, J. geophys. res., 176, 1905-1915, (1971)
[40] Cheng, A.H.D.; Golberg, M.A.; Kansa, E.J.; Zammito, G., Exponential convergence and H-c multiquadric collocation method for partial differential equations, Numer. methods partial diff. eq., 19, 571-594, (2003) · Zbl 1031.65121
[41] Brent, R.P., Algorithms for minimization without derivatives, (1973), Prentice-Hall Englewood Cliffs, NJ · Zbl 0245.65032
[42] Wong, A.S.M.; Hon, Y.C.; Li, T.S.; Cheng, S.L.; Kansa, E.J., Multizone decomposition for simulation of time-dependent problems using the multiquadric scheme, Comput. math. appl., 37, 23-43, (1999) · Zbl 0951.76066
[43] Powell, M.J.D., The theory of radial basis function approximation in 1990, (), 105-210 · Zbl 0787.65005
[44] Schaback, R., Improved error bounds for scattered data interpolation by radial basis functions, Math. comput., 68, 201-206, (1999) · Zbl 0917.41011
[45] Sobol, I.M., On the systematic search in a hypercube, SIAM J. numer. anal., 16, 15, 790-793, (1979) · Zbl 0445.65006
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.